Covid-19: Coroner inquests after autopsy links death of Dunedin man to “very rare” side effect of Pfizer vaccine

Ashleigh Wilson was ready to marry the love of her life in just a few months.

But last month, Dunedin plumber Rory Nairn died in their bathroom at 3 a.m., possibly from vaccine-related myocarditis.

The coroner is inquiring after an autopsy found Rory Nairn’s death “consistent with vaccine-related myocarditis.”

Vaccinologist Dr Helen Petousis-Harris said that although vaccine-related myocarditis had occurred, it was “very rare” and the risks of the vaccine were more than outweighed by the risk of contracting Covid-19.

READ MORE:
* Covid-19: Medsafe approval for Pfizer for 5 to 11 year olds could arrive in a few days
* Unexpected death of ‘cool Kiwi dude’ Rory Nairn investigated
* Covid-19 NZ: Jacinda Ardern’s press conference in Northland disrupted by anti-vaccination heckling

“These cases are almost exclusively fairly mild. We don’t have a lot of people dying from vaccine-related myocarditis around the world, ”she said.

“A death would be particularly extraordinary.

Myocarditis, or inflammation of the heart muscle, is a rare side effect of Pfizer’s Covid-19 vaccine, affecting about three in 100,000 people vaccinated. Most cases are mild and do not require treatment, according to the Heart Foundation. The risk of myocarditis is significantly higher in those who contract Covid-19 when they are not vaccinated.

Wilson said she “cried and cried and cried” after seeing the autopsy report.

“It’s absolutely heartbreaking… he could have had his whole life ahead of him.”

Nairn and Ashleigh Wilson were due to tie the knot in March.

Ashleigh Wilson / Supplied

Nairn and Ashleigh Wilson were due to tie the knot in March.

Nairn had no significant medical history, but began to experience heart palpitations after receiving his first Pfizer vaccine on November 5.

Wilson, 27, said she was heartbroken over the death of her fiance.

“We need to educate the public. To those who do catch it, listen to your body and be aware of any changes, and if you feel anything, see a doctor quickly. “

Nairn was very active, Wilson said, hunting, diving and fishing often.

THINGS

The threat of serious illness or death from Covid-19 varies by population. But for almost everyone, the risk of vaccination is much smaller than the risk posed by infection, even among groups that do well against Covid-19.

“He was just always doing something. If he didn’t do that, he was working at home.

“I never thought it would be something that could kill him.”

She said Nairn would have gone to a doctor if he knew about the possible side effects of the vaccine.

Petousis-Harris, associate professor in the University of Auckland’s department of general medicine and primary health care, said the risk of the vaccine was “several orders of magnitude lower” than the risks associated with Covid-19.

“With vaccine-associated myocarditis, we get a sense of the risk, which is roughly 10 in a million overall.”

Typically, vaccine-related myocarditis started after “a few days,” she said.

“We know the average turnaround time is around four days.”

The number of mRNA vaccines administered in New Zealand was “just under 8 million” and worldwide, in the billions, she said.

Pfizer is the main vaccine against Covid-19 in New Zealand.

PA

Pfizer is the main vaccine against Covid-19 in New Zealand.

“Of course, there are cases of serious and serious adverse events [but] they are really rare.

“We have to start talking in the millions. When you look at the risk of what we’re trying to prevent, it’s so much higher. “

People were more likely to get myocarditis from a viral infection, including Covid-19, she said.

“Myocarditis occurs after Covid, much more frequently but also more severely. “

Only one other death attributed to myocarditis after vaccination has been reported in New Zealand. The woman had other medical problems and the coroner has yet to rule on the cause of her death.

The health ministry said Things that a coroner and other agencies were investigating Nairn’s death.

The ministry had not been in direct contact with Wilson’s or Nairn’s families, but through the pathologist’s assistant.

In August, the ministry sent a letter advising healthcare professionals to be aware of the signs of myocarditis and pericarditis after administration of the Pfizer Covid-19 vaccine.

He released another one this week.

“The December 15 letter to healthcare professionals is the latest in a series of communications on the subject of myocarditis and pericarditis, which are rare side effects following vaccination with the Pfizer vaccine,” said the ministry.

“This advice was repeated again in our 1 p.m. media statement two weeks ago on November 4.”

“Recent deaths from vaccination are still under investigation by the coroner and other agencies. We will await the outcome of these inquiries before commenting further. “


Source link

Comments are closed.